Alert archive / New Mexico / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 66, NWS El Paso, TX
NWS El Paso, TX issued this severe thunderstorm warning at Aug 22, 2012, 7:10 PM MDT for Grant County, New Mexico. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 22, 2012, 7:10 PM MDT (01:10 UTC)
- Expired
- Aug 22, 2012, 7:41 PM MDT
- In force
- 31 min
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
County Grant County, NM
The radar
The El Paso radar (KEPZ), 167 km from the middle of the area, began a volume at 01:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 00:00Z, 1.2 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 27 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 3257 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
057 WUUS54 KEPZ 230110 SVREPZ NMC017-230200- /O.NEW.KEPZ.SV.W.0066.120823T0110Z-120823T0200Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EL PASO TX 710 PM MDT WED AUG 22 2012 THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL GRANT COUNTY IN SOUTHWEST NEW MEXICO... * UNTIL 800 PM MDT * AT 708 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 10 MILES EAST OF SILVER CITY...MOVING NORTHEAST AT 10 MPH. * LOCATIONS IMPACTED INCLUDE... SAN LORENZO... COBRE... FIERRO... HANOVER... MIMBRES... FORT BAYARD... SANTA CLARA... BAYARD... PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS MAY PRODUCE DAMAGING WINDS OF AT LEAST 58 MPH... HAIL ONE INCH IN DIAMETER OR LARGER...ALONG WITH POTENTIALLY DEADLY LIGHTNING. TAKE SHELTER INSIDE A STURDY BUILDING NOW. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3294 10808 3280 10791 3271 10809 3277 10818 TIME...MOT...LOC 0110Z 217DEG 8KT 3279 10810 $$ JMG
1 follow-up statement
424 WWUS54 KEPZ 230141 SVSEPZ SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 741 PM MDT WED AUG 22 2012 NMC017-230151- /O.CAN.KEPZ.SV.W.0066.000000T0000Z-120823T0200Z/ GRANT NM- 741 PM MDT WED AUG 22 2012 ...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL GRANT COUNTY IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS. HOWEVER HEAVY RAIN AND PEA SIZE HAIL IS STILL POSSIBLE WITH THIS THUNDERSTORM. LAT...LON 3294 10808 3280 10791 3271 10809 3277 10818 TIME...MOT...LOC 0141Z 217DEG 8KT 3285 10805 $$ JMG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 3:27 PM MDT, 3 hours 43 minutes earlier.
Area forecast discussion, Aug 22, 3:27 PM MDT, 3 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 327 PM MDT WED AUG 22 2012 .SYNOPSIS... MOISTURE HAS MOVED INTO THE AREA FROM ARIZONA AND THIS WILL HELP FUEL SOME EVENING THUNDERSTORMS TONIGHT. OUR RAIN CHANCES WILL CONTINUE ON THURSDAY. FOR FRIDAY AND THE WEEKEND WE WILL HAVE LOWER RAIN CHANCES AS DRIER AIR MOVES IN. FOR THE FIRST PART OF NEXT WEEK WE WILL ONLY HAVE A SLIGHT CHANCE FOR RAIN WITH CONTINUED WARM TEMPERATURES. && .DISCUSSION... A VERY LARGE MESO SCALE COMPLEX DEVELOPED OVER NIGHT IN NORTHERN MEXICO AND SOME OF THAT MOISTURE WILL DRIFT INTO SOUTHERN NEW MEXICO THIS AFTERNOON AND EVENING. IN ADDITION WE HAVE A SURFACE TROUGH SITTING OVER THE CENTRAL PART OF THE AREA AS STATIONS IN THE EAST HAVE A SOUTHEAST WIND AND STATIONS OUT WEST HAVE A SOUTHWEST WIND. THAT MEANS WE HAVE SOME CONVERGENCE WHICH AGAIN CAN HELP AID IN THUNDERSTORM DEVELOPMENT. THE UPPER LEVEL RIDGE THAT HAD BEEN KEEPING A LID ON THE CONVECTION...ESPECIALLY IN THE LOWLANDS...IS SLOWLY DRIFTING TO THE SOUTH. THIS WILL HELP GIVE AN INCREASE TO OUR RAIN POTENTIAL AS THAT LID IS REMOVED. AS THE HIGH DRIFTS TO THE SOUTH IT WILL ACTUALLY LET IN SOME WESTERLY FLOW...AND IN THIS FLOW IS A PRETTY STRONG TROUGH. RIGHT NOW THE MODELS TAKE THE TROUGH TO THE NORTH ACROSS NORTHERN NEW MEXICO. THIS IS A LITTLE TO FAR NORTH TO GIVE US A DIRECT IMPACT...BUT IT WILL HELP SOME. AND IF IT COMES IN A LITTLE FURTHER TO THE SOUTH...IT COULD MAKE THINGS PRETTY INTERESTING THURSDAY EVENING. AS THE TROUGH PASSES BY IT WILL SWEEP DRIER AIR INTO THE REGION ON FRIDAY AND INTO THE WEEKEND. IT WON'T COMPLETELY DRY US OUT...BUT IT WILL CERTAINLY LOWER OUR RAIN CHANCES BACK INTO THE ISOLATED/SLIGHT CHANCE CATEGORY. FOR THE FIRST PART OF NEXT WEEK OUR OLD FRIEND THE UPPER LEVEL RIDGE RETURNS TO KEEP A LID ON OUR CONVECTION. I HAVE LEFT THE POPS IN THE FORECAST FOR THE FIRST PART OF NEXT WEEK...BUT I'M THINKING THAT THOSE POPS WILL BE SLIM AT BEST. TEMPERATURES THIS WEEK WILL CONTINUE TO RUN NEAR NORMAL THROUGH FRIDAY AND THEN AS WE BEGIN TO DRY OUT AND SEE THE RETURN OF THE RIDGE WE WILL RUN A COUPLE OF DEGREES ABOVE NORMAL. && .AVIATION....VALID 23/00Z-24/00Z. ISOLATED LOWLAND AND SCATTERED MOUNTAIN SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER MUCH OF THE REGION AND WILL GRADUALLY INCREASE IN COVERAGE AND INTENSITY THROUGH THURSDAY. IN GENERAL 18Z-06Z EXPECT SCT050-080 SCT100-150 SCT250...WITH AREAS OF BRIEF MVFR TO IFR CIGS AND VSBY NEAR ANY THUNDERSTORMS. WINDS BECOMING ESPECIALLY AFT 06Z 220/10G17KT EXCEPT GUSTS 40-45KT NEAR ANY TSTMS. MEAN STORM MOVEMENT GNLY FROM WNW 10-20 KTS. && .FIRE WEATHER... OUR AIR MASS WILL BECOME MORE MOIST AND UNSTABLE AS MOIST SUBTROPICAL AIR FROM NORTHERN MEXICO STARTS TO FLOW INTO SOUTHERN NEW MEXICO AND WESTERN TEXAS TODAY THROUGH THURSDAY. AN UPPER DISTURBANCE WILL ALSO APPROACH FROM THE WEST AND HELP TO DESTABILIZE THE ATMOSPHERE. THIS PATTERN WILL BRING AN INCREASE IN SHOWERS AND THUNDERSTORMS TO THE ENTIRE AREA. HIGH PRESSURE ALOFT WILL RETURN AND PRODUCE SEASONABLY WARM DRIER WEATHER THIS COMING WEEKEND AND EARLY NEXT WEEK. THE HAINES INDEX WILL GENERALLY STAY IN THE 3 CATEGORY MOST AREAS THROUGH THURSDAY. MIN RH WILL RUN 25% TO 35% LOWER ELEVATIONS AND 45% TO 55% ABOVE 7500 FEET THROUGH THURSDAY. && .PRELIMINARY POINT TEMPS/POPS... EL PASO 74 93 73 92 72 / 20 20 30 10 10 SIERRA BLANCA 66 88 66 87 62 / 20 30 30 10 10 LAS CRUCES 67 90 67 89 69 / 20 20 30 10 10 ALAMOGORDO 69 92 68 91 65 / 20 30 30 10 10 CLOUDCROFT 49 69 49 68 48 / 40 40 30 20 30 TRUTH OR CONSEQUENCES 69 91 68 90 66 / 30 30 30 10 10 SILVER CITY 64 82 62 80 59 / 40 40 30 20 20 DEMING 68 88 67 87 62 / 30 20 30 10 10 LORDSBURG 68 90 68 89 61 / 30 30 30 20 20 WEST EL PASO METRO 76 91 74 90 67 / 20 20 30 10 10 DELL CITY 67 94 66 93 65 / 20 30 30 10 10 FORT HANCOCK 72 93 70 92 66 / 20 20 30 10 10 LOMA LINDA 68 85 66 84 66 / 20 20 30 10 10 FABENS 73 92 72 91 65 / 20 20 30 10 10 SANTA TERESA 73 90 72 89 66 / 20 20 30 10 10 WHITE SANDS HQ 70 91 71 90 64 / 20 20 30 10 10 JORNADA RANGE 66 91 65 90 61 / 20 20 30 10 10 HATCH 67 89 66 88 63 / 20 20 30 10 10 COLUMBUS 70 90 69 89 66 / 20 20 30 10 10 OROGRANDE 73 92 72 91 66 / 20 20 30 10 10 MAYHILL 58 79 57 78 56 / 40 40 30 20 20 MESCALERO 56 81 55 80 55 / 40 40 30 20 30 TIMBERON 57 77 55 76 56 / 40 40 30 20 20 WINSTON 61 84 59 83 53 / 40 40 30 30 30 HILLSBORO 66 86 64 85 56 / 30 30 30 10 10 SPACEPORT 66 90 67 89 63 / 30 30 30 10 10 LAKE ROBERTS 63 85 59 84 55 / 40 40 40 30 30 HURLEY 64 85 63 84 63 / 30 30 30 20 20 CLIFF 61 89 60 88 56 / 30 40 40 30 30 MULE CREEK 58 82 55 81 56 / 30 40 40 30 30 FAYWOOD 65 86 63 85 58 / 30 30 30 20 20 ANIMAS 66 88 65 87 62 / 30 30 30 20 20 HACHITA 65 89 65 88 62 / 20 30 30 20 20 ANTELOPE WELLS 64 87 65 86 61 / 20 30 30 20 20 CLOVERDALE 63 79 62 78 60 / 30 30 30 20 20 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 15/15
Hazardous weather outlook, Aug 22, 11:25 AM MDT, 7 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 1125 AM MDT WED AUG 22 2012 NMZ401>417-TXZ418>424-231730- UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE- SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY- SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL- UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES- NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY- CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN- WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET- SACRAMENTO MOUNTAINS ABOVE 7500 FEET- EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA- WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY- NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN- SOUTHERN HUDSPETH HIGHLANDS- RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES- RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY- 1125 AM MDT WED AUG 22 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX. .DAY ONE...THIS AFTERNOON AND TONIGHT WE WILL SEE ISOLATED TO SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING. THE BEST CHANCE FOR RAIN WILL BE OUT WEST NEAR THE ARIZONA BORDER. A FEW STORMS MAY PRODUCE SOME HEAVY RAINS...BUT WIDESPREAD FLOODING IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY WE WILL AGAIN SEE A CHANCE FOR THUNDERSTORMS ON THURSDAY. FOR FRIDAY AND INTO THE WEEKEND WE WILL SEE DRIER AIR MOVE IN WHICH WILL REDUCE...BUT NOT ELIMINATE OUR RAIN CHANCES. UPPER LEVEL HIGH PRESSURE WILL KEEP OUR RAIN CHANCES TO A MINIMUM FOR THE FIRST PART OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT...
In the hours before
Special weather statement, Aug 22, 6:36 PM MDT, 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 636 PM MDT WED AUG 22 2012 NMZ402-408-409-230115- EASTERN BLACK RANGE FOOTHILLS NM-SIERRA COUNTY LAKES NM-SOUTHERN GILA HIGHLANDS/BLACK RANGE NM- 636 PM MDT WED AUG 22 2012 ...STRONG THUNDERSTORMS THREATENING CENTRAL SIERRA COUNTY THROUGH 715 PM MDT... AT 633 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 7 MILES WEST OF TRUTH OR CONSEQUENCES...MOVING NORTHEAST AT 20 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND POSSIBLE LOCALIZED FLOODING...ESPECIALLY AROUND THE TRUTH OR CONSEQUENCES AREA. LOCATIONS IMPACTED INCLUDE... TRUTH OR CONSEQUENCES... LAS PALOMAS... ENGLE... WILLIAMSBURG... ELEPHANT BUTTE... CUCHILLO... ALAMOSA CANYON... ROCK HOUSE... NORTH MONTICELLO POINT... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. JMG
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 6:58 PM MDT | Areal Flood Advisory | EPZ | Sierra | 2 hr |
| Aug 23, 4:55 PM MDT | Severe Thunderstorm Warning | EPZ | Doña Ana | 50 min |
| Aug 23, 5:16 PM MDT | Severe Thunderstorm Warning | EPZ | Otero | 29 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.